Alert archive / Indiana / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 117, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 18, 2001, 3:30 PM EST for Carroll County, Clinton County, Tippecanoe County, Indiana. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 18, 2001, 3:30 PM EST (20:30 UTC)
- Expired
- Aug 18, 2001, 4:30 PM EST
- In force
- 60 min
- Issued by
- NWS Indianapolis, IN
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Carroll County, IN, Clinton County, IN, Tippecanoe County, IN
The radar
The Indianapolis radar (KIND), 93 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 12:30 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 192 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
419 WUUS53 KIND 182031 SVRIND INC015-023-157-182130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 330 PM EST SAT AUG 18 2001 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CLINTON COUNTY IN CENTRAL INDIANA SOUTHERN CARROLL COUNTY IN NORTH CENTRAL INDIANA NORTHEASTERN TIPPECANOE COUNTY IN WEST CENTRAL INDIANA THIS INCLUDES THE CITY OF LAFAYETTE * UNTIL 430 PM EST * AT 328 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER LAFAYETTE...OR ABOUT 2 MILES NORTHEAST OF LAFAYETTE...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MULBERRY AT 340 PM EST ROSSVILLE AT 350 PM EST FLORA AT 355 PM EST BURLINGTON AT 400 PM EST SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL... DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN INDIANAPOLIS. LAT...LON 4057 8695 4034 8694 4033 8638 4057 8639 KOCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:02 PM EST, 1 hour 28 minutes earlier.
Area forecast discussion, Aug 18, 2:02 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 202 PM EST SAT AUG 18 2001 AFD WL BE BRF DUE TO IMMINENT SVR WX. WRM FNT HAS MOVD N OF FCST AREA WHILE CDFNT EXTDS SW FM LO PRES OVR SW WI TO WCNTRL MO. RADAR SHOWS SVR TSRA MOVG ACRS CNTRL IL. FCST PRBLM IS PCPN CHCS WITH SYS MOVG ACRS FA. 12Z ETA/AVN MDLS MOST SIMILAR AND ETA APPRS TO HAVE INITIALIZED BEST...SO WL PREFER ETA. THIS SHOWS CDFNT TO MOV ACRS FA TNGT WITH STG DYNAMIC LIFT. INSTABILITY ALREADY IN PLACE...SO GUD SVR THREAT FOR MUCH OF FA. EXPECT FURTHER TSRA DVLPMT SW OF CURRENT LINE ACRS IL THAT WL SPRD ACRS FA. BLV POPS HIER THAN EITHER NGM/AVN MOS WARRANTED TNGT. LOBE OF MSTR WL WRAP AROUND 500 MB LOW ACRS MNLY THE N PART OF THE FA SUN...SO WL KEEP CHC SHRA. LIMITING FACTOR WL BE LIMITED AMT OF LIFT...BUT BLV A CHC SHRA STILL WARRANTED. CHC WL DMNSH SW TO NE AS SYS LIFTS NE. CLDNS WL BGN DCRS SW TO NE SUN NGT INTO MON. MESOETA SFC TEMPS SHOW EXCELLENT AGREEMENT WITH NGM/AVN MOS...AND WL USE THOSE VALUES. .IND...NONE. ZIMMERMAN
In the hours before
Special weather statement, Aug 18, 10:37 AM EST, 4 hours 53 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-181800- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1037 AM EST SAT AUG 18 2001 THUNDERSTORMS ARE LIKELY OVER CENTRAL INDIANA FROM MID AFTERNOON ON INTO THE EVENING HOURS. THERE IS A SLIGHT RISK THAT SOME OF THE THUNDERSTORMS WILL BE SEVERE. THE MAIN SEVERE WEATHER THREAT AREA WILL BE SOUTH AND WEST OF A LINE FROM CRAWFORDSVILLE TO INDIANAPOLIS TO BEDFORD...BUT WILL BE POSSIBLE ANYWHERE IN CENTRAL INDIANA...ESPECIALLY LATE THIS AFTERNOON AND THIS EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER ILLINOIS AND MOVE INTO WEST CENTRAL INDIANA AFTER 200 PM. THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS CENTRAL INDIANA INTO THE EVENING HOURS. THE GREATEST SEVERE WEATHER THREAT WILL BE LARGE HAIL...BUT DAMAGING WINDS ARE ALSO POSSIBLE. DESTRUCTIVE HAIL LARGER THAN AN INCH IN DIAMETER IS POSSIBLE IN ANY SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY. ZIMMERMAN
Special weather statement, Aug 18, 2:04 PM EST, 1 hour 26 minutes before
INZ028-029-035-043-182000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 204 PM EST SAT AUG 18 2001 ...LARGE HAIL LIKELY THIS AFTERNOON... AT 200 PM EST...NATIONAL WEATHER SERVICE RARAR WAS SHOWING A STRONG LINE OF THUNDERSTORMS MOVING EAST ACROSS EASTERN ILLINOIS. THESE STORMS HAVE BEEN PRODUCING HAIL AS LARGE AS 4 INCHES IN DIAMETER. THESE STORMS ARE EXPECTED TO MAINTAIN THEMSELVES AS THEY MOVE ACROSS WEST CENTRAL INDIANA AFTER 300 PM...SO THUNDERSTORM WARNINGS WILL BE LIKELY BY THEN. DAMAGING WINDS AND TORNADOES WILL ALSO BE POSSIBLE. SO BE ALERT TO THE CHANGING WEATHER CONDITIONS AND SEEK SHELTER. IF YOU LIVE IN A MOBILE HOME...NOW IS THE TIME TO SEEK ALTERNATE SHELTER. KOCH
Special weather statement, Aug 18, 3:00 PM EST, 30 minutes before
INZ028-035-182015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 300 PM EST SAT AUG 18 2001 THE SEVERE THUNDERSTORM WARNING FOR WARREN AND NORTHERN FOUNTAIN COUNTIES WILL EXPIRE AT 300 PM EST. RK
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 2:30 PM EST | Severe Thunderstorm Warning | IND | Fountain, Warren | 30 min |
| Aug 18, 3:00 PM EST | Severe Thunderstorm Warning | IND | Fountain, Tippecanoe, Warren | 30 min |
| Aug 18, 3:57 PM EST | Severe Thunderstorm Warning | IND | Howard, Tipton | 48 min |
| Aug 18, 4:27 PM EST | Severe Thunderstorm Warning | IND | Clay, Vigo | 33 min |
| Aug 18, 4:29 PM EST | Severe Thunderstorm Warning | IND | Boone, Clinton, Hamilton | 31 min |
| Aug 18, 4:32 PM EST | Severe Thunderstorm Warning | IND | Parke, Vermillion | 43 min |
| Aug 18, 5:03 PM EST | Severe Thunderstorm Warning | IND | Clay, Owen, Putnam | 42 min |
| Aug 18, 5:15 PM EST | Severe Thunderstorm Warning | IND | Montgomery, Parke | 30 min |
| Aug 18, 5:33 PM EST | Severe Thunderstorm Warning | IND | Vigo | 27 min |
| Aug 18, 5:46 PM EST | Severe Thunderstorm Warning | IND | Clay, Owen, Putnam | 44 min |
| Aug 18, 5:46 PM EST | Severe Thunderstorm Warning | IND | Morgan | 44 min |
| Aug 18, 5:56 PM EST | Severe Thunderstorm Warning | IND | Knox, Sullivan | 34 min |
| Aug 18, 6:30 PM EST | Severe Thunderstorm Warning | IND | Johnson, Morgan | 30 min |
| Aug 18, 6:34 PM EST | Severe Thunderstorm Warning | IND | Monroe, Owen | 26 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.